Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 30, 2005, 8:25 PM EDT for Jackson County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 30, 2005, 8:25 PM EDT (00:25 UTC)
- Expired
- Jun 30, 2005, 9:06 PM EDT
- In force
- 41 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Jackson County, MI
The radar
The Detroit radar (KDTX), 100 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 8:35 PM EDT | TSTM WND DMG | Parma, MI | NUMEROUS TREES AND POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:40 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 010025
SVRGRR
MIC075-010130-
/O.NEW.KGRR.SV.W.0073.050701T0025Z-050701T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
825 PM EDT THU JUN 30 2005
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 930 PM EDT
* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 15 MILES WEST OF JACKSON...OR ABOUT NEAR
ALBION...AND MOVING NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PARMA AROUND 840 PM EDT
SPRING ARBOR AND HORTON AROUND 845 PM EDT
SANDSTONE AROUND 855 PM EDT
MINARD HILL AROUND 905 PM EDT
BROOKLINE AROUND 910 PM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4210 8470 4210 8470 4215 8472 4230 8472
4233 8461 4242 8442 4242 8428 4224 8418
4222 8418
$$
NJJ RG2 follow-up statements
000
WWUS53 KGRR 010052
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
851 PM EDT THU JUN 30 2005
MIC075-010130-
/O.CON.KGRR.SV.W.0073.000000T0000Z-050701T0130Z/
JACKSON MI-
851 PM EDT THU JUN 30 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR JACKSON COUNTY
UNTIL 930 PM EDT...
AT 850 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WAS LOCATED NEAR BROOKLINE AND MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SOUTHLAND...WOODLAND AND SOUTH JACKSON BY 900 PM EDT
ACKERSON LAKE BY 905 PM EDT
WOODLAWN ORCHARDS AND MICHIGAN CENTER BY 910 PM EDT
LARGE HAIL AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER
IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
THURSDAY EVENING FOR PORTIONS OF SOUTHWEST MICHIGAN.
LAT...LON 4215 8413 4215 8440 4218 8460 4229 8455
4239 8427 4242 8415
$$
RG000
WWUS53 KGRR 010106
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 PM EDT THU JUN 30 2005
MIC075-010116-
/O.CAN.KGRR.SV.W.0073.000000T0000Z-050701T0130Z/
JACKSON MI-
906 PM EDT THU JUN 30 2005
...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
LAT...LON 4215 8413 4215 8440 4218 8460 4229 8455
4239 8427 4242 8415
$$
RGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:47 PM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jun 30, 2:47 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 247 PM EDT THU JUN 30 2005 .SHORT TERM... COLD FRONT HAS PUSHED EAST OF LWA AS OF 18Z. DEWPOINTS THERE HAVE FALLEN INTO THE LOW 60S. AHEAD OF IT THE ATMOSPHERE HAS BECOME RATHER UNSTABLE WITH LIFTED INDEX VALUES DOWN TO -5 TO -7 DEG C ALONG HIGHWAY 131 BASED OFF OF MSAS. LITTLE IN THE WAY OF INHIBITION EXISTS. THUS SOME SCATTERED THUNDERSTORMS COULD DEVELOP IN THE NEXT HOUR OR TWO AS THE FRONT ADVANCES EAST. WIND FIELD HAVE INCREASED SIGNIFICANTLY ACROSS WISCONSIN WITH THE PROFILER SHOWING 40 TO 50 KNOTS 850 MB AND ON UP THROUGH 500 MB. THUS IF CONVECTION GOES ALONG THE FRONT...IT WOULD LIKELY TAP INTO THE STRONGER WINDS CROSSING LAKE MI. HIGH WINDS ARE THE MAIN THREAT. WILL HOLD ONTO A CHANCE FOR THUNDERSTORMS UNTIL THE FRONT GOES THROUGH. ALONG THE INTERSTATE 94 CORRIDOR...THE FRONT MAY STRUGGLE TO PUSH THROUGH THAT REGION EARLY THIS EVENING...CAUSING ANY CONVECTION TO LINGER THERE THE LONGEST. LOW PRESSURE QUICKLY TRACKS EASTWARD THROUGH SOUTHERN ONTARIO ON FRIDAY. WRAP AROUND MOISTURE TRIES TO PULL INTO SOUTHWEST LOWER MICHIGAN FROM THE NORTHWEST DURING THE DAY. WE MAY SEE A PERIOD OF BROKEN CLOUDINESS..BUT AS WE HEAD THROUGH THE AFTERNOON AND MORE SO FOR THE EVENING...STRONG SUBSIDENCE ARRIVES. THIS SHOULD LEAD TO SKIES SCATTERING OUT. HIGH PRESSURE ARRIVES FOR SATURDAY WHICH WILL LEAD TO DRY AND COOLER THAN NORMAL WEATHER. THE NAM SHOWS AN ACTIVE WARM FRONT ACROSS WI SATURDAY NIGHT...WITH SHOWERS AND THUNDERSTORMS DEVELOPING. WILL NEED TO MONITOR THIS POTENTIAL...I WILL LEAVE THE FORECAST DRY WITH HIGH PRESSURE NEARBY...CONDITIONS ARE RATHER STABLE HERE. .LONG TERM... NOT MUCH IN THE WAY OF CHANGES NEEDED TO THE LONG TERM PORTION OF THE FORECAST. THE LONG TERM BEGINS ON SUN WITH SFC RIDGING WELL EAST OF THE STATE WHILE A COLD FRONT WILL BE POSITIONED OVER MN. THE COLD FRONT WILL BEGIN TO MAKE A MOVE TOWARD LOWER MI AS AN UPPER WAVE MOVES EAST ALONG SRN CANADA. TEMPERATURES AND HUMIDITY LEVELS WILL BE ON THE INCREASE ON SUN WITH SSW FLOW IN PLACE. HOWEVER THE FRONT AND THE GOOD FORCING SHOULD REMAIN FAR ENOUGH WEST OF THE CWFA THROUGH MOST...IF NOT ALL OF SUN AND SUN NIGHT. AS THE FRONT MOVES INTO THE AREA ON MON...IT WILL BECOME NEARLY STATIONARY AS IT BECOMES ORIENTED NEARLY PARALLEL TO THE UPPER FLOW. WITH THE FRONT IN THE REGION...SHOWER AND STORM CHCS WILL INCREASE. TEMPS ON MON SHOULD ONCE AGAIN BE FAIRLY WARM IN THE UPPER 80S TO AROUND 90. THE FRONT WILL SLOWLY SINK SOUTH THROUGH THE CWFA DURING THE DAY ON TUE. WITH THE FRONT STILL IN THE AREA...THE CHC OF SHOWERS AND STORMS WILL REMAIN. THINGS BECOME QUITE UNCERTAIN DEPENDING ON WHAT THE FRONT WILL DO AFTER TUE. THE GFS IS SHOWING A WAVE RIDING ALONG THE FRONT WELL SOUTH OF THE CWFA DURING THE DAY ON WED. THE 30/00Z ECMWF IS SHOWING THE FRONT CLOSER TO THE CWFA AND ALLOWING THE WAVE RIDING ALONG THE FRONT TO AFFECT THE CWFA MORE SO. THEREFORE WE HAVE LEFT THE POPS IN FOR WED FOR NOW. WITH THE FRONT FURTHER SOUTH... TEMPS WILL LIKELY COOL DOWN SOME AS THE WEEK PROGRESSES. .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS NJJ
Hazardous weather outlook, Jun 30, 12:24 PM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1224 PM EDT THU JUN 30 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-011000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN- PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND- ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER- 1224 PM EDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING SOUTHEAST OF A LINE FROM NEAR HOLLAND TO MOUNT PLEASANT. THE MAIN SEVERE WEATHER THREAT WILL BE WIND GUSTS OF 65 MPH. STORM MOVEMENT WILL BE TO THE EAST AROUND 40 MPH. FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY OF THE THUNDERSTORMS THAT DO FORM. THE ATMOSPHERE HAS STABILIZED BEHIND THE THUNDERSTORMS FROM THIS MORNING. HOW MUCH IF ANY SEVERE WEATHER THAT DOES DEVELOP DEPENDS ON HOW UNSTABLE THE ATMOSPHERE BECOMES THIS AFTERNOON. IF STRONG HEATING COULD DEVELOP BEFORE THE FRONT IN WISCONSIN ARRIVES...A LINE OF STRONG TO SEVERE THUNDERSTORMS COULD DEVELOP. THE MOST LIKELY TIME FRAME FOR THIS TO HAPPEN WOULD BE FROM 200 PM TO 500 PM. IF STRONGER HEATING DOES NOT DEVELOP BEFORE THE FRONT ARRIVES... THUNDERSTORM FORMATION WOULD BE UNLIKELY. CONSIDERING THE GUSTY WINDS ASSOCIATED WITH THE EARLIER THUNDERSTORM ACTIVITY...THERE IS AN INCREASED RISK OF RIP CURRENTS THIS AFTERNOON ALONG THE SHORE FROM ST. JOSEPH TO MANISTEE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WAVES OF 3 TO 5 FEET ARE EXPECTED ON LAKE MICHIGAN FRIDAY...WHICH WILL POSE A HAZARD TO SMALLER CRAFT. WAVES OF THIS HEIGHT WILL ALSO BRING ANOTHER CHANCE FOR RIP CURRENTS. THUNDERSTORMS RETURN TO THE FORECAST ON THE FOURTH OF JULY AHEAD OF ANOTHER COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE) DUKE MJS
In the hours before
Local storm report, Jun 30, 2:40 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM TSTM WND DMG 2 NE LESLIE 42.47N 84.40W
06/30/2005 INGHAM MI PUBLIC
ONE LARGE MAPLE TREE DOWN NEAR THE INTERSECTION OF
KINNEVILLE ROAD AND COOPER ROAD
1055 AM HAIL BROOKLYN 42.11N 84.25W
06/30/2005 0.88 INCH JACKSON MI CO-OP OBSERVER
&&
NJJLocal storm report, Jun 30, 3:42 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND DMG 1 S CLARKSVILLE 42.83N 85.24W
06/30/2005 IONIA MI POST OFFICE
SEVERAL LARGE LIMBS WERE KNOCKED DOWN ON NASH ROAD JUST
SOUTH OF CLARKSVILLE.
&&
MJSNearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.